Inhalant abuse: Not limited to adolescents anymore
By Maj Catherine M. Callender, 45th Medical Operations Squadron, BSC, Licensed Psychologist
/ Published February 16, 2012
PATRICK AIR FORCE BASE, Fla. -- Some people think it is "no big deal." Other people assume it is not causing any harm and that the problem is limited to adolescents. However, inhalant abuse is increasing among individuals of all ages, and it comes with significant physical health risks.
The Foundation for a Drug-Free World reports that more than 20 million Americans acknowledge experimenting with inhalants in their lifetime. According to the Substance Abuse and Mental Health Services Administration (SAMHSA), in 2008 alone, over 1 million adults acknowledged using inhalants within the last year. In fact, adults are more likely to use an inhalant than they are to use crack cocaine, LSD (Lysergic Acid Diethylamide), heroin, or PCP (Phencyclidine). Just because a product is legal or cheap and easy to procure does not mean it is safe to ingest or inhale.
Contrary to what is commonly believed, when a person abuses inhalants, he or she is not simply inhaling air -- that individual is inhaling a toxic substance with the potential to cause permanent neurological damage or even death. Inhalants are known to deplete the body of oxygen by displacing air in the lungs. The result is hypoxia, which can create cell damage within the body.
One of the most devastating consequences of inhalant abuse is the impact hypoxia has on brain cells. Repeated episodes of inhalant abuse can result in problems with learning new things or even the ability to communicate. Over time, individuals who abuse inhalants may develop muscle spasms, tremors, and difficulty with basic motor coordination. Inhalant abuse can result in death because the chemicals have the potential to induce heart failure. Inhalants can also cause death by suffocation because oxygen is displaced from the lungs.
When someone abuses inhalants, they are eventually trading their ability to learn new things, walk and communicate for a fleeting "high." The trade off is clearly not worth those sacrifices or even death.
It is important to identify individuals who may be abusing inhalants. Observable signs of inhalant abuse mirror those of alcohol intoxication. The individual may have slurred speech, dizziness, and impairments to coordination. Light sensitivity, flushed skin, excessive coughing and sneezing, and disorientation are also potential symptoms of inhalant abuse. Abusing inhalants may not seem like a big deal, but the consequences can be catastrophic, especially since use of inhalants is physically and psychologically addictive.
If you suspect someone you know is abusing inhalants, encourage them to get help today. For active duty service members, call 321-494-8234. For family members, retirees, or civilians, contact a qualified drug treatment counselor.
Use of inhalants may seem like an inexpensive way to get "high," but it comes with a long-term price that most people would prefer to avoid.